Illinois, 2015Flash Flood in Illinois, June 25, 2015
June 25, 2015 · NWS ILX · 1 event in 1 county or zone
Early morning, elevated thunderstorms developed north of a nearly stationary front, which extended from low pressure in northwest Missouri to the lower Ohio Valley. Several of these thunderstorms tracked over the same areas of central Champaign County, resulting heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning, elevated thunderstorms developed north of a nearly stationary front, which extended from low pressure in northwest Missouri to the lower Ohio Valley. Several of these thunderstorms tracked over the same areas of central Champaign County, resulting heavy rainfall and flash flooding. The flash flooding impacted the cities of Champaign and Urbana, as well as rural areas to the southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 2:17 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 2:17 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
317 AM CDT THU JUN 25 2015
.SHORT TERM...(TODAY)
ISSUED AT 317 AM CDT THU JUN 25 2015
07Z/2AM SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER SOUTHWEST
IOWA...WITH STATIONARY FRONTAL BOUNDARY ARCING SOUTHEASTWARD INTO
WESTERN KENTUCKY. VWP NETWORK SHOWS 40-45KT 850MB JET ORIENTED FROM
EASTERN KANSAS ACROSS MISSOURI...FEEDING THE ONGOING MCS ACROSS
EASTERN IOWA INTO CENTRAL ILLINOIS. LOW-LEVEL AIRMASS REMAINS QUITE
STABLE DUE TO WIDESPREAD SHOWERS/THUNDER EARLIER IN THE DAY KEEPING
THE FRONT/OUTFLOW BOUNDARY SUPPRESSED WELL TO THE SOUTH. AS A
RESULT...STORMS WILL REMAIN ELEVATED AS THEY SPREAD E/SE ACROSS THE
KILX CWA EARLY THIS MORNING. MAIN THREATS WILL BE PROLIFIC
LIGHTNING AND LOCALIZED FLASH FLOODING...WITH PERHAPS AN ISOLATED
WIND GUST OF 30-50 MPH WITH THE STRONGEST STORMS. WILL CARRY LIKELY
TO CATEGORICAL POPS THROUGH MID-MORNING AS THE MCS MOVES ACROSS THE
AREA. AFTER THAT...PRECIP CHANCES WILL DECREASE SUBSTANTIALLY FROM
MIDDAY THROUGH THE AFTERNOON HOURS. BIG QUESTION WILL BE WHETHER OR
NOT ATMOSPHERE WILL DESTABILIZE SUFFICIENTLY IN THE WAKE OF THE
MORNING CONVECTION TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS LATER
TODAY. MOST MODEL GUIDANCE SUPPORTS AT LEAST SCATTERED
ACTIVITY...ALTHOUGH THINK AREAL COVERAGE WILL REMAIN LIMITED DUE TO
THE RELATIVELY STABLE AIRMASS. WILL THEREFORE ONLY MENTION CHANCE
POPS THIS AFTERNOON...WITH HIGH TEMPERATURES RANGING FROM THE LOWER
80S FAR NORTH AROUND GALESBURG AND LACON TO THE LOWER 90S SOUTH OF
I-70.
&&
.LONG TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 317 AM CDT THU JUN 25 2015
A RELATIVE LULL IN PRECIP CHANCES WILL CONTINUE THROUGH TONIGHT...AS
SHORT-WAVE RIDGING DEVELOPS BEHIND THE DEPARTING WAVE TODAY. THE
NEXT UPSTREAM SHORT-WAVE CURRENTLY EVIDENT ON WATER VAPOR IMAGERY
OVER THE NORTHERN ROCKIES WILL TRACK SOUTHEASTWARD TONIGHT INTO
FRIDAY...INTERACTING WITH A COLD FRONT TO PRODUCE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. THIS FEATURE HAS BEEN DELAYED SLIGHTLY
FROM PREVIOUS FORECASTS AND IS NOW EXPECTED TO TRACK ALONG THE
BOUNDARY DURING THE DAY FRIDAY...SUPPORTING LIKELY POPS ACROSS ALL
BUT THE FAR NORTHERN KILX CWA. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH FRIDAY EVENING BEFORE THE WAVE DEPARTS...SO A FLASH
FLOOD WATCH MAY NEED TO BE CONSIDERED BY LATER SHIFTS. ALL MODEL
SOLUTIONS SHOW PRECIP EXITING ILLINOIS BY DAWN SATURDAY...SO HAVE
LOWERED POPS CONSIDERABLY AFTER MIDNIGHT.
THE REMAINDER OF THE EXTENDED WILL BE DOMINATED BY A DEEP UPPER-
LEVEL TROUGH OVER THE MIDWEST/GREAT LAKES...RESULTING IN BELOW
NORMAL TEMPERATURES THROUGH THE PERIOD. DRY WEATHER WILL BE THE
RULE FOR BOTH SATURDAY AND SUNDAY...WITH HIGHS ONLY IN THE UPPER
70S. MODELS CONTINUE TO ADVERTISE A FAIRLY POTENT WAVE DIGGING
SOUTHEASTWARD INTO THE BASE OF THE TROUGH EARLY NEXT WEEK...WHICH
WILL BRING THE NEXT CHANCE FOR SHOWERS INTO THE AREA. GFS IS THE
FASTEST WITH THIS FEATURE...POTENTIALLY BRINGING PRECIP INTO THE
WESTERN CWA AS EARLY AS SUNDAY AFTERNOON. MEANWHILE...ECMWF
REMAINS ABOUT 12 HOURS SLOWER...FOCUSING RAIN CHANCES SUNDAY NIGHT
INTO MONDAY. AT THIS POINT...WILL STICK WITH THE MORE CONSISTENT
ECMWF. AFTER THAT...A SERIES OF VERY WEAK DISTURBANCE WILL PASS
THROUGH THE REGION AS THE TROUGH REMAINS IN PLACE...HOWEVER NONE
OF THEM APPEAR STRONG ENOUGH TO WARRANT A MENTIONABLE POP. WILL
THEREFORE GO WITH A DRY FORECAST WITH TEMPS REMAINING IN THE UPPER
70S AND LOWER 80S THROUGH THURSDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1216 AM CDT THU JUN 25 2015
A THUNDERSTORM COMPLEX WILL SPREAD EASTWARD ACROSS CENTRAL IL TAF
SITES FROM 06-08Z BRINGING PERIODS OF IFR/MVFR CIGS/VSBYS AS WELL
AS POTENTIAL FOR GUSTY AND VARIABLE WINDS...WHICH COULD BECOME IN
EXCESS OF 40 KTS BRIEFLY. CURRENT TRENDS FAVOR A FEW HOURS OF
POTENTIALLY INTENSE THUNDERSTORMS FROM AROUND 06-12Z FOR WHICH
TEMPO GROUPS WITH GUSTY/VARIABLE WINDS AND IFR VSBYS HAVE BEEN
INCLUDED IN 06Z TAFS. AFTERWARD...MVFR CEILINGS AND SCT SHOWERS
WILL CONTINUE UNTIL TOWARD 00Z FRIDAY AS A COLD FRONT SETLLING
SOUTHEAST THROUGH THE AREA WILL BEGINS TO BRING DECREASING SHOWER
ACTIVITY AND LOW CLOUD COVER. WINDS E-SE 5-10 KTS VEERING TO SW
OVERNIGHT...THEN N AFTER COLD FRONT AFTER AROUND 00Z.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ILZ027>031-
036>038-040-041-047>050.
&&
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...ONTON
Hazardous weather outlook, Jun 24, 2:33 PM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT WED JUN 24 2015
ILZ027>031-036>038-251100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
333 PM CDT WED JUN 24 2015
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING AND AGAIN LATE TONIGHT.
THE BEST CHANCE FOR ORGANIZED SEVERE WEATHER IS LATE TONIGHT WHEN
A STRONG STORM COMPLEX IS EXPECTED TO TRACK ACROSS THE AREA. THE
PRIMARY SEVERE WEATHER THREATS WITH THESE STORMS WILL BE DAMAGING
WINDS AND TORRENTIAL RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE
AS THE STORMS APPROACH LATE TONIGHT.
MODERATE FLOODING...WITH MAJOR FLOODING AT HAVANA...WILL CONTINUE
ALONG THE ILLINOIS RIVER...WITH MINOR FLOODING DEVELOPING ON THE
SPOON RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS CAN BE EXPECTED THURSDAY INTO FRIDAY...AND AGAIN
FROM LATE SUNDAY INTO TUESDAY. FLOODING WILL CONTINUE ON THE
ILLINOIS RIVER THROUGH THE PERIOD...WITH FLOODING SUBSIDING ON THE
SPOON RIVER BY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 10 PM
AND 3 AM.
ILZ040>057-061-251100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
333 PM CDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE TONIGHT
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND
TORRENTIAL RAINFALL THE PRIMARY THREATS. AN ISOLATED TORNADO IS
ALSO POSSIBLE AS THE LINE OF STORMS APPROACH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS CAN BE EXPECTED THURSDAY INTO FRIDAY. SOME OF THE
STORMS MAY BE SEVERE ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS
ARE ANTICIPATED FROM LATE SUNDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 11 PM
AND 4 AM
ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
333 PM CDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SOME OF THE STORMS MAY
BE STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND ISOLATED AREAS OF
HEAVY RAIN POSSIBLE.
MINOR FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH...
AND EMBARRAS BASINS FOR THE NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS CAN BE EXPECTED THURSDAY INTO FRIDAY. SOME OF THE
STORMS MAY BE SEVERE ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS
ARE ANTICIPATED FROM LATE SUNDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 1 AM
AND 6 AM
MILLER
In the hours before
Special weather statement, Jun 25, 12:31 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
131 AM CDT THU JUN 25 2015
ILZ036-250715-
FULTON-
131 AM CDT THU JUN 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR FULTON COUNTY UNTIL 215 AM CDT...
AT 130 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF AVON...OR 24 MILES WEST OF CANTON...MOVING SOUTHEAST
AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CANTON...LEWISTOWN...CUBA...AVON...VERMONT...ST. DAVID...FAIRVIEW...
IPAVA...TABLE GROVE...DUNFERMLINE...BERNADOTTE...SMITHFIELD...
BRYANT...MARIETTA...ELLISVILLE...FIATT...DUNCAN MILLS...MARBLETOWN
AND LITTLE AMERICA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
WEST CENTRAL ILLINOIS.
LAT...LON 4068 9045 4069 9044 4058 8988 4020 9018
4027 9045
TIME...MOT...LOC 0630Z 298DEG 34KT 4049 9049
AUTENFlash Flood, Champaign
- When
- June 25, 3:30 AM CST to 7:30 AM CST
- Where
- Champaign County, 1.08 mi ESE of Mahomet to 0.67 mi E of Seymour
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.191, -88.383
Thunderstorms with heavy rainfall tracking over the same areas resulted in flash flooding across central Champaign County. Rain amounts of 2.00 to 3.50 were measured during the early morning hours of June 25th. Flash flooding of streets and viaducts was reported in the cities of Champaign and Urbana. Several rural roads between Urbana, Sidney and Homer were also impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, June 25 to 26, 20151 death · $20,000 · 52 kt wind · 12 events
- Flooding in Iowa, June 25 to 29, 2015$6.0 million · 18 events
- Hail and Lightning Strike in Colorado, June 25 to 28, 201513 injured · 1.5 in hail · 5 events
- Flash Flooding and Hail in Kentucky, June 25 to 29, 2015$120,000 · 1 in hail · 54 events
- Flash Flood and Hail in North Dakota, June 25, 2015$500,000 · 1 in hail · 12 events
- Tornado and Hail in Kansas, June 25 to 28, 2015$75,000 · EF0 · 23 events
- Flash Flooding in Missouri, June 25, 2015$200,000 · 2 events
- Flash Flooding and Hail in Indiana, June 25 to 26, 2015$85,000 · 1.75 in hail · 13 events
- Flooding and Hail in Virginia, June 25, 2015$26,000 · 3 in hail · 25 events
- Hail and Damaging Winds in Nebraska, June 25, 2015$25,000 · 1.75 in hail · 20 events
- Damaging Winds in Illinois, June 25, 2015$50,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Virginia, June 25, 2015$28,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591924.